Context: Lamotrigine is a broad-spectrum anticonvulsant commonly used to treat seizure and bipolar mood disorders. Evidence from case series and retrospective studies indicate that lamotrigine overdose is usually benign. However, there are reported cases of cardiac arrest and mortality following lamotrigine overdose. We undertook a systematic review of the literature on lamotrigine overdoses to better understand the clinical severity, the relevance of serum concentrations, and therapeutic interventions for overdose.
Objectives: To characterize manifestations of acute lamotrigine overdose, determine if serum concentrations predict poisoning severity, and evaluate the effectiveness of overdose management interventions.
Methods: We performed a literature search across eight databases, including Medline, EMBASE, and the Cochrane Library, from database inception to April 2014. Major bibliographic databases were updated on 31 May 2017. Articles were eligible if they described acute or acute on chronic lamotrigine overdose. At least one serum lamotrigine concentration had to be reported for inclusion. Reports on chronic poisoning, studies describing adverse effects of therapeutic use, and animal studies were excluded.
Results: We retrieved 6238 records; 48 (51 cases) met the inclusion criteria. Cases primarily involved adults (70.6%). Potentially life-threatening symptoms of overdose included seizures (55%), Glasgow Coma Scale ≤8 (20%), hypotension (12%), and wide complex tachycardia (WCT) and cardiac arrest (6%). Among the 25 cases exposed to lamotrigine alone (13 adult; 12 pediatric), 2 adult fatalities occurred (4 g and 7.5 g ingested) and 8 pediatric cases experienced seizures (all children ≤3.5-years-old, 75% without an underlying seizure disorder, ≥ 525 mg ingested). The lowest seizure-associated serum concentration was 3.8 mg/L and 25.6 mg/L for pediatric and adult patients, respectively, suggesting children may be more susceptible to CNS toxicity. Cardiovascular toxicities occurred primarily in adult patients (threshold >25 mg/L). Overdose interventions included benzodiazepines (53%), propofol or barbiturates (14%), NaHCO3 (20%), lipid therapy (12%), and extracorporeal elimination (10%). NaHCO3 yielded no response in four of nine cases with conduction delays; however, two of the four cases subsequently responded with lipid therapy.
Conclusions: Most cases reporting lamotrigine exposures observed mild or no toxicity; however, large exposures were associated with severe CNS depression, seizures, cardiac conduction delays, wide complex tachycardia, and death. In adults with a serum concentration >25 mg/L, severe toxicity may occur. In patients ≤3.5 years of age, ingestions of ≥525 mg may produce severe CNS depression and seizures.
Keywords: Acute overdose; acute on chronic overdose; clinical manifestations; serum concentration; therapeutic interventions.